Striking an adequate balance between bleeding risks and prevention of stent thrombosis can be challenging in the setting of percutaneous coronary intervention (PCI) with drug eluting stents (DES) in acute myocardial infarction (MI). This is more pronounced in patients treated with both low molecular weight heparin (LMWH) and dual antiplatelet therapy (DAPT). Prasugrel, a second generation thienopyridine with more potent platelet inhibition capability, is associated with significant bleeding risks. This risk of bleeding is often underestimated when prescribing pharmacological agents such as DAPT and LMWH, designed to reduce ischaemic events following PCI in acute MI. Life-threatening haemorrhagic pericardial and pleural effusions not associated with access site bleeding are a rare example of such bleeding complications.
We report a case of a Bangladeshi male who developed cardiac tamponade resulting from haemorrhagic pericardial effusion as well as bilateral pleural effusions, 9 days after PCI with a DES, while on prasugrel and aspirin. He had presented late with inferior ST elevation myocardial infarction (STEMI), and was therefore also given enoxaparin initially. Haemorrhagic pericardial and pleural fluid were drained, and the patient was discharged on DAPT comprising of aspirin and clopidogrel. Following PCI to obtuse marginal, which was done as a staged procedure 6 months later, he was commenced on ticagrelor instead of clopidogrel. He developed no further bleeding complications over 1 year of follow up.
Non-access site bleeding such as this, leading to haemorrhagic pericardial and pleural effusions can be rare and life-threatening. Furthermore, patients with acute coronary syndromes (ACS) have marked variation in their risk of major bleeding. Since haemorrhagic complications are associated with mortality, maintaining a balance between the risk of recurrent ischemia and that of bleeding is of paramount importance. The use of validated bleeding risk scores, careful monitoring of patients on DAPT with LMWH, or a switch over to agents with lesser risk of bleeding may reduce such complications.